Search

Loading...

Thursday, 29 January 2015

Month 20 Topical Steroid Withdrawal

Hey guys,

Of course everything has gone downhill again. As it always seemingly does with me.

OK, so as of last Friday (23rd Jan) I could feel the itchiness around my nose/ mouth returning. This of course then reared its ugly head and manifested itself as the infection of the previous 2 months. I have no idea why it always starts around my nose/mouth area. We've done countless swabs and there just isn't any rhyme or reason for it to occur. One of those many mysteries. So yes, back on the god damn antibiotics.

However, I also feel there may be a connection between these infections and the Ciclosporin intake. When I took Ciclo in the past, in the very first stages of my withdrawal, I kept getting countless infections, including MRSA, which was never an issue prior to this. For that reason I decided to stop it once again in August 2013 to give my body a break. Yet even still, the infections never manifested the same way each time as they do now. Although when I moved to Leeds everything flared up again and so if you have been reading my blog for a while you'll know I've been backwards and forwards with all this and had to go back onto it again for the billionth time.

Most recently I've noticed with these infections is that it seems to be a week in to taking the full dose of Ciclo that my skin will clear up nicely but days later these infections develop. I think it may be finally time to call it a day after this round, providing my skin is tolerable enough after this bout of infection to carry on without involvement, unlike these previous months where I have been left in a worsened state.

I have no decent photos to show you of my most recent episode but I can assure you it has been just like the others, weeping yellow crusts, pain, soreness, extreme itching and all that jazz.

I do however have this picture I took today where you can see I have some more hair growth. This always makes me happy. One day I may even restore my hair to its thickness I had when I was 12, but I would be equally pleased with having my hair circa 2009.


You can see that the antibiotics are doing their job and beating the infection. I am now left with areas of redness mimicking that of a rash, but this is the healing skin before the peeling stage. I love that stage even if it is messy and means I have to watch what I wear and the trail I leave behind me.

In other news, I received a phone call from my derm nurse whilst I was initially typing out this post to see how I was getting on. I decided to enquire about my blood test results that I had taken nearly a fortnight ago. My iron levels were low but still in normal range - I had a reading of 10 and the normal ranges are 5-300 so it could probably do with some boosting. She couldn't however find the Vitamin D test so I might have to have that done again.

Now, with my IgE testing this is where it gets somewhat interesting. She said my results fell into the bracket of "weak positive" but couldn't tell me much more than that. Last time I had my levels tested I was well above the 5000 range but I have no idea how that even equates and what the unit of measurement for that is?

I did however find a site that stated a grading system for allergen ige levels:
0 being negative at a reading of <0.35KUA/L
1 being weak positive at a reading of 0.35-0.7KUA/L
all the way up to the highest at grade 6.

This kind of makes sense to me because when I was very first tested in 2009 I was giving ratings - 5/6 dust mites and 4/6 for cat dander which  seems to reflect the graded system. I want to know how my new reading equates to the "thousandth" measurement and what it would be now if I'm now a 'weak positive'.

I can only evaluate from this set of results that my IgE levels have diminished since going into steroid withdrawal and for that I am ecstatic!

Sorry it's a long winded one today and I must say, I thank each and every one of you for your kind advice and words. Maybe one day I will see the light but for now I plod on and get through this how I can.

Happy healing!

P.S. my blog is 2 years old now!

7 comments :

  1. So sorry to hear about your suffering. hugs. X

    ReplyDelete
  2. Jenny, are you using moisturizers? I know whenever I use them they cause my skin to turn bright red, flare with inflammation and then weep yellow. Skin needs time to heal on its own with nothing but lukewarm water, a shower per day. In the early days I had a hot shower to cauterize the wounds. Moisturizers (any moisturizer) clogs the pores and your skin can't breathe. Best to leave it dry for many months until it heals itself, healing and strengthening the skin barrier.

    ReplyDelete
  3. You are an inspiration for me to keep going. Thank you for continuing to update your blog

    ReplyDelete
  4. Jenny, looking at some of your older pics does remind me of the eczema i had, where it covers large areas of skin. the red skin down both my arms was like sleeves. my gp gave me vit d ointment to try and after a few months it all cleared up. it started to reappear a bit in November near my wrists, i put some ointment on and it went away again. However, if i had stood in strong sunlight for 10 mins i doubt it would have done much at all. reading bits on the web it seems vit d can help to regulate 'T' cells [which is what ciclosporin does as well, ] and also vit d raises the levels of something called 'Cathelicidin' which you need in the skin to fight bacteria. On wiki it says "Vitamin D up-regulates genetic expression of cathelicidin, which exhibits broad-spectrum microbicidal activity against bacteria, fungi, and viruses." my skin was red, dry, itchy and oozing, now its all cleared up. I don't think the vit D works instantly so people assume its not doing anything, and after years of using steroids and protopic etc.. i was extremely sceptical when i was applying it thinking i was wasting my time. I know some things only work for some people and it can be soul destroying to try all these different medicines and creams and they do nothing or worse damage the skin further, but i definitely think more people with eczema or dermatitis should give vit d ointment a go. It would be interesting if you were able to give it a try and it worked for you, everybody would be able to see the results.

    ReplyDelete
  5. Hi Jenny, r u still working on ur heathy diet?

    ReplyDelete
  6. Hi Jenny,
    I am also suffering from this and i believe the way out is through a healthy diet. Is ur digestive system working fine? Eczema can be caused by gut problem too.
    I find this website v informative.
    http://eczema-natural-healing.com/overview.html

    ReplyDelete
  7. Another good website

    http://drhyman.com/blog/2010/05/20/is-your-digestive-system-making-you-sick/#close

    Osk

    ReplyDelete